Prolonged use of gonadotropin-releasing hormone agonist and tibolone as add-back therapy for the treatment of endometrial hyperplasia (Journal article)

Agorastos, T./ Vaitsi, V./ Paschopoulos, M./ Vakiani, A./ Zournatzi-Koiou, V./ Saravelos, H./ Kostopoulou, E./ Constantinidis, T./ Dinas, K./ Vavilis, D./ Lolis, D./ Bontis, J.

OBJECTIVES: To investigate the response of the various hyperplastic disorders of the endometrium to a prolonged treatment with leuprolide acetate, a gonadotropin-releasing hormone agonist (GnRH-a), plus tibolone, as add-back therapy, and further to study if the tibolone addition reduces the hypoestrogenic actions of the GnRH-analogue. METHODS: We treated 26 women with histologically confirmed simple (n = 9), complex (n = 15) or atypical (n = 2) endometrial hyperplasia (EH) for 12 months with monthly injections of 1Ampulle/3.75 mg of leuprolide acetate, followed by tibolone, 2.5mg per day per os. Every woman underwent a hysteroscopic evaluation and biopsy of the endometrium after 3 (in cases with atypical EH), 6 and 12 months of treatment, as well as after 12 and 24 months of follow-up. The clinical, paraclinical and laboratory course of the disease was followed-up by using of a climacteric scoring system and by testing of various parameters. RESULTS: The histopathologic evaluation of the endometria revealed regression of EH in all women after 12 months of treatment, however, during the first 2 years of follow-up EH reappeared in four women (4/21, 19%). Bone mineral density and serum parameters did not show significant changes during treatment, whereas only a mild suffering from hypoestrogenic side-effects was noted. CONCLUSIONS: It seems that the combined GnRH-a/tibolone treatment in women with EH is a potent alternative, so far as the endometrial status and the clinical course of the disease are concerned, whereas tibolone appears to act sufficiently as add-back therapy to prolonged GnRH-a treatment. The probability of relapse of the disease during the follow-up period makes the close monitoring of the endometrium after cessation of the treatment absolutely necessary.
Institution and School/Department of submitter: Πανεπιστήμιο Ιωαννίνων. Σχολή Επιστημών Υγείας. Τμήμα Ιατρικής
Keywords: Adult,Drug Therapy, Combination,Endometrial Hyperplasia/*drug therapy/pathology,Estrogen Receptor Modulators/*administration & dosage,Female,Gonadotropin-Releasing Hormone/*agonists,Humans,Injections,Leuprolide/*administration & dosage,Middle Aged,Norpregnenes/*administration & dosage,Treatment Outcome
URI: https://olympias.lib.uoi.gr/jspui/handle/123456789/18984
ISSN: 0378-5122
Link: http://www.ncbi.nlm.nih.gov/pubmed/15172086
http://ac.els-cdn.com/S037851220300313X/1-s2.0-S037851220300313X-main.pdf?_tid=7740037473559da7cf450b5735c5e8a1&acdnat=1333540571_facf7cfd63c3458555279c9928516d0c
Appears in Collections:Άρθρα σε επιστημονικά περιοδικά ( Ανοικτά)

Files in This Item:
File Description SizeFormat 
Agorastos-2004-Prolonged use of gon.pdf75.95 kBAdobe PDFView/Open    Request a copy


 Please use this identifier to cite or link to this item:
https://olympias.lib.uoi.gr/jspui/handle/123456789/18984
  This item is a favorite for 0 people.

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.